Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 22, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 9, 2022, 4:04 PM MST for Cochise County, Arizona. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2022, 4:04 PM MST (23:04 UTC)
- Expired
- Jul 9, 2022, 6:30 PM MST
- In force
- 2 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 136 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.1 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3030 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
943
WGUS55 KTWC 092304
FFWTWC
AZC003-100215-
/O.NEW.KTWC.FF.W.0022.220709T2304Z-220710T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
404 PM MST Sat Jul 9 2022
The National Weather Service in Tucson has issued a
* Flash Flood Warning for...
Northeastern Cochise County in southeastern Arizona...
* Until 715 PM MST.
* At 404 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts up to 1.5 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
San Simon.
This includes the following streams and drainages...
Keating Creek, San Simon River, South Fork Keating Creek and East
Whitetail Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3225 10936 3232 10933 3236 10928 3235 10925
3232 10918 3223 10912 3219 10912 3210 10915
3208 10920 3212 10927 3217 10931
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CSC2 follow-up statements
891
WGUS75 KTWC 092351
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
451 PM MST Sat Jul 9 2022
AZC003-100215-
/O.CON.KTWC.FF.W.0022.000000T0000Z-220710T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
451 PM MST Sat Jul 9 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST THIS
EVENING FOR NORTHEASTERN COCHISE COUNTY...
At 451 PM MST, Doppler radar indicated thunderstorms produced heavy
rain across the warned area. Between 1 and 3.5 inches of rain have
fallen. The heavy rain ended across the area however high water will
likely continue to drain and cause problems, therefore the warning
will remain in place for now.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
San Simon.
This includes the following streams and drainages...
Keating Creek, San Simon River, South Fork Keating Creek and East
Whitetail Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3225 10936 3232 10933 3236 10928 3235 10925
3232 10918 3223 10912 3219 10912 3210 10915
3208 10920 3212 10927 3217 10931
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CSC291
WGUS75 KTWC 100130
FFSTWC
Flash Flood Statement
National Weather Service Tucson AZ
630 PM MST Sat Jul 9 2022
AZC003-100140-
/O.CAN.KTWC.FF.W.0022.000000T0000Z-220710T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise AZ-
630 PM MST Sat Jul 9 2022
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN COCHISE
COUNTY...
Heavy rain ended over this area a couple of hours ago and flash
flooding should no longer be a significant threat. Runoff or ponding
of water may still be around the area so please continue to heed any
remaining road closures.
LAT...LON 3225 10936 3232 10933 3236 10928 3235 10925
3232 10918 3223 10912 3219 10912 3210 10915
3208 10920 3212 10927 3217 10931
$$
CSCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 1:11 PM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 9, 1:11 PM MST, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 111 PM MST Sat Jul 9 2022 .SYNOPSIS... The return of the monsoon moisture and heat continue be the story for the next few days across Southern Arizona. && .DISCUSSION... The mercury continues to rise, with some locations near the Tucson Metro area in the triple digits already. Daytime heating will help provide some necessary energy to help initiate and sustain isolated thunderstorm activity this afternoon into the evening. As of this writing, some convection has begun across western New Mexico and portions of Cochise County, and are moving rapidly to the northeast. Strong easterly/southeasterly steering flow aloft will help bring added moisture to the region, with PW values gradually increasing to above 1.25 inches. U of A WRF model has done a good job of depicting the onset and location of the convection, and it indicates an increase in coverage into the late afternoon hours mainly east of Tucson. Biggest impacts of storms today will likely come in the form of blowing dust and gusty winds. Won't rule out a few storms in and around the Tucson Metro when all is said and done. Meanwhile, an excessive heat advisory for the western portions of the CWA is in place for Monday, with heat risk values indicating a high risk for vulnerable populations. Looking ahead to next week, monsoonal activity will be on the increase, with the chance of thunderstorms daily. && .AVIATION...Valid through 11/00Z. SCT -SHRA/-TSRA are expected to develop aft 09/20Z mainly east of KTUS. SFC winds generally less than 10 kts with the exception of gusts up to 45 kts near -SHRA/-TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER... A gradual increase in monsoon moisture will lead to an upswing in shower and thunderstorm activity this weekend into next week. && .TWC WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning from 10 AM to 8 PM MST Monday for AZZ501- 502-505. && Public...Singer Aviation...Singer Fire Weather....Singer Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 9, 1:42 PM MST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
142 PM MST Sat Jul 9 2022
AZZ508-512-092130-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
142 PM MST Sat Jul 9 2022
...A strong thunderstorm will impact portions of southeastern Cochise
County through 230 PM MST...
At 141 PM MST, Doppler radar was tracking a strong thunderstorm 18
miles west of Cloverdale, or 18 miles east of Douglas, moving
northwest at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bisbee-Douglas Airport and Rucker Canyon.
This includes the following highways...
Route 80 between mile markers 371 and 398.
Route 191 between mile markers 7 and 13.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3133 10944 3148 10965 3161 10966 3177 10934
3142 10904 3134 10905
TIME...MOT...LOC 2041Z 123DEG 21KT 3140 10922
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
CSCSpecial weather statement, Jul 9, 3:42 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Tucson AZ
342 PM MST Sat Jul 9 2022
AZZ508-512-092330-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
342 PM MST Sat Jul 9 2022
...A strong thunderstorm will impact portions of northeastern Cochise
County through 430 PM MST...
At 341 PM MST, Doppler radar was tracking a strong thunderstorm 4
miles south of San Simon, moving west at 15 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bowie and San Simon.
This includes Interstate 10 between mile markers 364 and 390.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3208 10939 3240 10954 3230 10906 3208 10906
TIME...MOT...LOC 2241Z 084DEG 12KT 3219 10925
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
CWRThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:13 AM MST | Excessive Heat Warning | TWC | Pima, Pinal | 65 hr |
| Jul 9, 1:42 PM MST | Special Weather Statement | TWC | Cochise | 48 min |
| Jul 9, 3:42 PM MST | Special Weather Statement | TWC | 48 min | |
| Jul 9, 3:49 PM MST | Areal Flood Advisory | TWC | Graham, Greenlee | 3 hr |
| Jul 9, 3:49 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 26 min |
| Jul 9, 4:26 PM MST | Areal Flood Advisory | TWC | Graham | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.